Texas, 2021

Hail and Damaging Wind in Texas, September 28, 2021

September 28, 2021 · NWS CRP · 2 events in 1 county or zone

A severe thunderstorm was nearly stationary for an hour near the community of Odem. Quarter sized hail occurred in Odem while power poles were blown down between Odem and Sinton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm was nearly stationary for an hour near the community of Odem. Quarter sized hail occurred in Odem while power poles were blown down between Odem and Sinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 28, 3:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 3:14 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
414 PM CDT Tue Sep 28 2021

.SHORT TERM (Tonight through Wednesday Night)...

An upper disturbance/low over the Four Corners Region expected to
lift northward and dissipate/merge with a strong upper system
approaching the Rockies. The former system may provide limited
dynamics to the CWA tonight. The primary forcing tonight/Wednesday
will be an upper jet streak, the left front quadrant of which is
predicted to move across the northern CWA. GOES-16/LAPS analysis
soundings depict above normal PWAT values over the Coastal
Bend/offshore. The deterministic runs predict above normal PWAT
values over the Coastal Plains during the period. The latest MSAS
depicts CAPE values generally 2500-3500 J/kga across the CWA. The
combination of increasing upper jet dynamics and moisture/instability
may contribute to isolated/scattered convection this evening/tonight.
Concur with SPC with regard to the Marginal Risk of severe convection
over the NW CWA this evening/early tonight. WPC maintains a Marginal
Risk of excessive rainfall over the northern CWA tonight. Will
defer to the total QPF values from WPC of 1.5-2.0 inches for the
northern CWA 00z Wednesday-00z Thursday. The FFG thresholds are 3
to 4 inches over the northern CWA. However, the SPC HREF ensemble
mean suggests greater QPF values 00-12z Wednesday just north of
the CWA. Select NAM soundings are not conducive to efficient rainfall
production, which may be moot if persistent training of convective
cells occur over the northern CWA. At this time, anticipate that
any flooding will be localized and will not issue an FFA. The
GFS/NAM/Canadian consistent with moving the jet axis slightly
northward Wednesday which will shift much of the associated
synoptic scale lift north of the CWA. Nevertheless, anticipate
isolated/scattered convection over the CWA given expected
moisture/instability. Anticipate maximum Heat Index values around
105F Wednesday. The bulk of the forcing from the stronger upper
system not expected to reach the CWA until after Wednesday night.

&&

.LONG TERM (Thursday through Tuesday)...

The unsettled wet pattern is slated to continue through the weekend
and into next week. A cut off low is expected be ejected over the
Desert Southwest from the departing trough on Friday, moving
eastward over the Texas Panhandle Friday night before eventually
moving to the northeast Saturday. Meanwhile, a series of shortwaves
will be rounding the its base in the 500 mb level. A subtropical jet
located over South Texas will also eject pulses of energy which will
further enhance lifting across the CWA. During this time frame, an
abundance of moisture will be in place with PWATs ranging within 1.8
to 2.1", which places in the 75th percentile of the climatological
mean. The available moisture coupled with the upper level support
will lead to scattered to numerous showers and thunderstorms
Thursday through Sunday. Along with the elevated PWATs, forecast
sounding are also showing RH values greater than 60% with a warm
cloud layer and a relatively long skinny CAPE profile, therefore,
locally heavy rainfall rates will be possible late this week with
the possibility of isolated flash flooding or urban and small stream
flooding.

As we head into next week, an upper level low and associated trough
will dig across the Great Plains ejecting a weak cold front into
Texas. This is where the greatest uncertainty will lie within the
long term forecast. The GFS is currently showing the weak front
clearing South Texas while the ECMWF is showing it stalling further
north. Despite a minuscule change in temperatures with or without
the passage of the front, the bigger focus would be on the drier air
behind the front. If the front was to clear South Texas early next
week as the GFS is suggesting, PWATs of less than an inch will move
into the area allowing us to dry from the soggy weekend. If the
front was to stall to our north as the ECMWF suggest, PWATs near 2"
could remain in place next week resulting in a continuance of the
wet weather. Due to the significant disagreement, went with a blend
of the models for early next week.

Temperatures are expected to remain warm Thursday with highs ranging
from the upper 80s to mid 90s before cooling down a few degrees
Friday through the weekend due to the added cloud cover and
precipitation. With the blend of models, high temperatures early
next week are forecast to range from the mid to upper 80s, however,
if the front does clear the CWA, highs could drop to the mid 80s.
Low temperatures are expected to range within the lower to upper 70s
late this week and into the weekend with the potential to drop into
the mid 60 to mid 70s next week if the front sweeps across the area.

&&

.MARINE...

In response to increasing jet dynanmics upstream, several
deterministic runs increase onshore flow to near Small Craft
Advisory conditions. Will forecast Small Craft Exercise Caution
conditions. The increasing forcing will combine with copious
moisture and increase the chance for convection tonight/Wednesday.
A weak to moderate onshore flow is expected Thursday through
Saturday with winds subsiding to weaker level Sunday and into next
week. Due to a series of disturbances, numerous showers and
thunderstorms are expected Thursday through Saturday with storm
coverage becoming more scattered by Sunday and into next week.
Seas are expected to build to 4 to 5 feet Thursday through
Saturday before subsiding to 3 to 4 feet towards the end of the
weekend and into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  88  76  89  75  /  50  50  40  70  60
Victoria          73  87  73  89  72  /  70  60  60  80  60
Laredo            76  96  76  94  75  /  40  30  40  60  60
Alice             74  92  73  91  72  /  40  40  30  70  60
Rockport          77  87  77  88  76  /  60  60  50  80  60
Cotulla           75  96  75  93  74  /  50  30  50  70  70
Kingsville        74  91  73  92  73  /  40  40  30  70  50
Navy Corpus       79  86  79  88  79  /  60  50  40  70  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...SHORT TERM
JCP/84...LONG TERM
Hazardous weather outlook, Sep 28, 3:03 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
403 AM CDT Tue Sep 28 2021

TXZ229>234-239>247-342>347-442-443-447-290915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
403 AM CDT Tue Sep 28 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected tonight. A threat
for locally heavy rainfall and minor flooding will also develop
overnight, especially from the northern Coastal Plains through
the Victoria Crossroads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are forecast through the
weekend.

GMZ230-235-250-255-270-275-290915-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
403 AM CDT Tue Sep 28 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and this
evening, becoming numerous late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are forecast through the
weekend.

In the hours before

Special weather statement, Sep 28, 3:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
437 PM CDT Tue Sep 28 2021

TXZ243-244-282215-
Inland Nueces TX-Inland San Patricio TX-
437 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northwestern Nueces
and southwestern San Patricio Counties through 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Calallen, or 7 miles north of Robstown, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Robstown, Sinton, Odem, San Patricio, West Sinton,
Edroy, Annaville, Calallen and Bluntzer.

This includes the following highways...
 Interstate 37 between mile markers 11 and 29.
 US Highway 181 between mile markers 618 and 622.
 US Highway 77 between mile markers 644 and 658.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2796 9784 2799 9781 2801 9780 2808 9770
      2808 9748 2786 9749 2780 9772
TIME...MOT...LOC 2137Z 158DEG 9KT 2790 9764

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huffman
Special weather statement, Sep 28, 5:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
603 PM CDT Tue Sep 28 2021

TXZ243-244-282330-
Inland Nueces TX-Inland San Patricio TX-
603 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northwestern Nueces
and southwestern San Patricio Counties through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edroy, or 9 miles north of Robstown. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odem, San Patricio, West Sinton and Edroy.

This includes the following highways...
 Interstate 37 between mile markers 15 and 28.
 US Highway 181 near mile marker 618.
 US Highway 77 between mile markers 652 and 658.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2798 9781 2802 9780 2808 9754 2788 9756
      2786 9768
TIME...MOT...LOC 2302Z 181DEG 3KT 2793 9764

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADAMS

The radar

The Corpus Christi radar (KCRP), 20 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Patricio

When
September 28, 5:30 PM CST to 5:40 PM CST
Where
San Patricio County, 0.23 mi NNW of Odem
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.953, -97.582

Media reported quarter sized hail occurred in Odem.

Thunderstorm Wind, San Patricio

When
September 28, 5:30 PM CST to 5:40 PM CST
Where
San Patricio County, 3.02 mi SSW of Sinton Arpt to 1.05 mi NNE of Odem
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
27.990, -97.550

Power poles were snapped and a semi truck was blown over on Highway 77 between Sinton and Odem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984858, 984859.